Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

November 10, 2012Chisago County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Nov 10, 2012, 5:29 AM CST for Chisago County, Minnesota. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2012, 5:29 AM CST (11:29 UTC)
Expired
Nov 10, 2012, 6:45 AM CST
In force
76 min
Issued by
NWS Twin Cities, MN

County Chisago County, MN

The radar

The Minneapolis radar (KMPX), 68 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WWUS83 KMPX 101129
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
529 AM CST SAT NOV 10 2012

MNZ053-061-063-101245-
ANOKA-CHISAGO-WASHINGTON-
529 AM CST SAT NOV 10 2012

...THUNDERSTORMS MOVING OVER ANOKA...CHISAGO AND WASHINGTON COUNTIES 
THROUGH 645 AM CST...

AT 525 AM CST...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTH OF BLAINE. THIS STORM WAS MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BLAINE.
  LINO LAKES.
  CENTERVILLE.
  FOREST LAKE.
  WYOMING.
  STACY.

LAT...LON 4555 9274 4545 9266 4512 9304 4513 9323
      4504 9323 4507 9329 4511 9328 4516 9333
      4542 9304 4541 9302 4544 9302 4557 9286
      4557 9277
TIME...MOT...LOC 1129Z 217DEG 27KT 4515 9320

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Nov 10, 5:20 AM CST, 9 minutes earlier.

Area forecast discussion, Nov 10, 5:20 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
520 AM CST SAT NOV 10 2012

.UPDATE...
UPDATED TO INCLUDE 12Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED 338 AM CST SAT NOV 10 2012/
VIGOROUS STORM TO LIFT NORTHEAST OVER THE UPPER MISSISSIPPI RIVER
VALLEY TONIGHT INTO SUNDAY. WATER VAPOR IMAGERY SHOWING
INDICATIONS OF A SHORT WAVE LIFTING NORTHEAST ACROSS SOUTHWEST
MINNESOTA AT THIS TIME. BAND OF CONVECTION FIRED ALONG THIS
FEATURE...WITH SOME SMALL HAIL ASSOCIATED WITH THE STRONGER
STORMS. STEEP LAPSE RATES LIFTING NORTHEAST AS WELL...HELPING
CONVECTION ALONG. THE SPS SREF 1 HOUR THUNDER FORECAST HAS THIS
MOVING NORTHEAST AND WEAKENING THIS MORNING...WITH THE MAIN SHOW
DEVELOPING LATE AFTERNOON AND EVENING - MAINLY THE 00Z- 06Z
PERIOD. SHOULD SEE SHOWERS WANE OVER THE SOUTH AS WARM FRONT LIFTS
NORTHEAST ACROSS SOUTHERN MINNESOTA. HIGH TEMPERATURES WILL BE
DEPENDENT ON HOW MUCH CLEARING WILL TAKE HOLD SOUTH OF THE FRONT TODAY.
MODELS TREND SOME CLEARING OVER SOUTH CENTRAL MN...PERHAPS INTO AT
LEAST THE SOUTHERN METRO BY LATE AFTERNOON. THIS WONT LAST LONG
HOWEVER...AS MAIN TROUGH/ENERGY LIFTS NORTHEAST ALONG THE FRONT.

STRONG STORMS A GOOD POSSIBILITY AS 130 KNOT UPPER JET NOSES INTO
SOUTHWEST MN AFTER 00Z. THIS DEVELOPS SURFACE LOW ALONG FRONT AND
LIFTS IT NORTH DURING THE EVENING. STEEP MID LEVEL LAPSE RATES TO
8.5 C/KM AND STRONG MOISTURE TRANSPORT SHOULD YIELD AT LEAST
ISOLATED THUNDERSTORMS. MUCAPES DROP OFF TO NEAR 1000 J/KG BY 00Z
AS WELL...AHEAD OF THE BOUNDARY. IF MORE ORGANIZED CONVECTION
DEVELOPS...WE COULD SEE SOME STORMS WITH HAIL AND STRONG WIND
GUSTS. WILL HAVE TO MONITOR FOR DEVELOPMENT INTO THE EVENING.
INTERESTING THAT CIPS ANALOG INDICATES POTENTIAL FOR LOW TOPPED
SEVERE CONVECTION AS 10/27/1996 CONTINUES TO SHOW UP IN THE MID
RANGE OF ANALOGS.

SYSTEM MOVES RAPIDLY NORTH WITH THE STRONG COLD FRONT SWEEPING IN
BEHIND OVERNIGHT. FRONT SHOULD BE ALONG THE MN/WI BORDER BY 12Z
SUNDAY. STRONG WINDS DEVELOPING BEHIND THE FRONT AS CAA DRIVES
EAST. NEAR STEADY TEMPERATURES WEST...FALLING IN THE EAST. SNOW
POTENTIAL IS SMALL OUT WEST AS THE MAIN ENERGY LIFTS OUT OF THE
AREA BEFORE THE COLDEST AIR ARRIVES. IN THE EAST...IT WILL BE A
BATTLE ON HOW QUICKLY THE COLD AIR CAN MOVE INTO WESTERN
WISCONSIN. IF IT MOVES IN EARLY ENOUGH IN THE AFTERNOON...THERE
COULD BE SOME LIGHT ACCUMULATIONS. WILL HAVE TO MONITOR THIS IN
LATER FORECASTS AS WELL.

COLD TROUGH DROPS OVER THE SUNDAY NIGHT INTO MONDAY...WITH CLOUDS
AND THE THREAT OF SNOW SHOWERS OR FLURRIES. SHOULD NT BE ANYTHING
SIGNIFICANT HOWEVER. THE COLDER TEMPERATURES REMAIN THROUGH THE WEEK.
THERE IS A SMALL CHANCE OF SOME LIGHT RAIN OR SNOW SHOWERS ACROSS
MAINLY CENTRAL MN WEDNESDAY NIGHT AS A WEAK FRONT MOVES THROUGH.
LOW POPS NOT WARRANTED AT THIS TIME.

LONGER RANGE MODELS DIVERGE SOME ON HANDLING NEXT WESTERN TROUGH
INTO NEXT WEEKEND. WILL KEEP SLIGHT CHANCE POPS MOVING INTO THE
FAR WEST FRIDAY NIGHT AND SPREAD EAST INTO SATURDAY.

&&

.AVIATION.../12Z TAF ISSUANCE/
THINGS CONTINUE TO LOOK POOR WITH REGARD TO AVIATION CONDITIONS
THROUGH THE FORECAST PERIOD. MOIST EAST TO SOUTHEAST FLOW WILL
PERSIST TODAY... TURNING SOUTHERLY LATE IN THE DAY THEN SHIFTING
WEST TONIGHT. THIS WILL WORK TO KEEP STRATUS... FOG... AND DRIZZLE
AROUND FOR THE MORNING AND INTO THIS AFTERNOON. SOME IMPROVEMENT
IS EXPECTED THIS MORNING WITH THE TYPICAL DIURNAL IMPROVEMENT
GIVEN WARMING TEMPERATURES... BUT MORE SUBSTANTIAL IMPROVEMENT
FROM SOUTH TO NORTH LOOKS TO OCCUR DURING THE AFTERNOON INTO EARLY
EVENING AS BETTER WARM ADVECTION KICKS IN WITH SOUTHERLY WINDS...
HELPING TO PUSH THE WARM FRONTAL BOUNDARY NORTH AND BRING IN
SOMEWHAT DRIER BOUNDARY LAYER CONDITIONS. HOWEVER... THIS WINDOW
OF VFR CONDITIONS THAT WILL WORK THROUGH AT LEAST HALF OF THE AREA
WILL BE SOMEWHAT SHORT-LIVED... WITH A COLD FRONT EXPECTED TO MOVE
EAST ACROSS THE AREA LATER TONIGHT AS THE SURFACE LOW LIFTS
NORTHEAST OF THE AREA. SHRA AND PERHAPS SOME TSRA CAN BE EXPECTED
ALONG/AHEAD OF THE FROPA... WITH SOME LOWER CEILINGS RETURNING IN
ITS WAKE. SO OVERALL... LOOK FOR IFR AND MVFR CONDITIONS TO GIVE
WAY TO MVFR AND VFR LATER TODAY... THEN SHIFT BACK INTO MVFR LATER
TONIGHT WITH SOME IFR CONDITIONS POSSIBLE. THUNDER CHANCES THIS
MORNING SHOULD DIMINISH QUICKLY AS THE ELEVATED INSTABILITY
GRADIENT PUSHES NORTH OF THE AREA ALONG... BUT CHANCES WILL RETURN
TO AT LEAST THE SOUTHERN PART OF THE AREA THIS EVENING AHEAD OF
THE COLD FRONT.

KMSP...FORECAST CONFIDENCE IN THE DETAILS... PARTICULARLY WITH
CEILING HEIGHTS... DURATION OF MVFR/IFR VISIBILITIES... AND TIMING
OF IMPROVEMENT... IS NOT VERY GOOD. THERE IS GOOD CONFIDENCE IN
THE OVERALL TRENDS SUGGESTED IN THE TAF... WITH POOR CONDITIONS
THIS MORNING... IMPROVEMENT THIS AFTERNOON... THEN DETERIORATION
TONIGHT. HOWEVER... TIMING OF CHANGES IN FLIGHT CATEGORIES COULD
EASILY VARY BY +/- 3 HOURS FROM FORECAST... SO AMENDMENTS WILL BE
LIKELY THROUGH THE DAY.

/OUTLOOK FOR KMSP/
SUNDAY AFTERNOON...MVFR CEILINGS EXPECTED... MVFR VISIBILITY
POSSIBLE. CHANCE OF RAIN CHANGING TO SNOW. WEST WINDS 10 TO 20 KT.
SUNDAY NIGHT AND MONDAY...MVFR CEILINGS POSSIBLE. FLURRIES POSSIBLE.
WEST WINDS 10 TO 20 KT.
MONDAY NIGHT...VFR CONDITIONS EXPECTED. WEST WINDS 5 TO 15 KT.
TUESDAY...VFR CONDITIONS EXPECTED. WEST WINDS 5 TO 10 KT BACKING SOUTH.
TUESDAY NIGHT AND WEDNESDAY...VFR CONDITIONS EXPECTED. SOUTH WINDS
5 TO 15 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Nov 10, 4:24 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
424 AM CST SAT NOV 10 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
424 AM CST SAT NOV 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL AFFECT PORTION OF CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN THIS MORNING. SOME OF THESE
STORMS COULD PRODUCE SMALL HAIL.

LATER THIS AFTERNOON AND TONIGHT...A MORE VIGOROUS STORM SYSTEM
WILL LIFT NORTHEAST ACROSS MINNESOTA. THIS WILL SPREAD ANOTHER
CHANCE OF WIDELY SCATTERED THUNDERSTORMS ACROSS THE MUCH OF THE AREA
THIS EVENING...AND OVER WEST CENTRAL WISCONSIN AFTER MIDNIGHT.
SOME OF THESE STORMS COULD PRODUCE HAIL AND STRONG WIND GUSTS IN
THE EVENING...MAINLY ACROSS CENTRAL AND EASTERN MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL SWEEP INTO WESTERN WISCONSIN SUNDAY
MORNING. COLDER AIR WILL MOVE IN BEHIND THE FRONT...CHANGING OVER
ANY REMAINING PRECIPITATION TO SNOW. THIS ILL OCCUR OVER WESTERN
MINNESOTA IN THE MORNING...AND OVER EASTERN MINNESOTA INTO WESTERN
WISCONSIN DURING THE AFTERNOON. ANY SNOW ACCUMULATION WILL BE A
TRACE TO LESS THAN AN INCH ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 10, 2:56 AM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
256 AM CST SAT NOV 10 2012

MNZ069-070-077-101000-
DAKOTA-RICE-SCOTT-
256 AM CST SAT NOV 10 2012

...THUNDERSTORMS MOVING OVER DAKOTA...RICE AND SCOTT COUNTIES
THROUGH 400 AM CST...

AT 251 AM CST...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTHEAST OF NEW PRAGUE. THIS STORM WAS MOVING
NORTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VESELI.
  NEW MARKET.
  ELKO.
  CRYSTAL BAY.
  LAKEVILLE.
  APPLE VALLEY.

LAT...LON 4448 9353 4454 9352 4455 9354 4479 9336
      4481 9326 4492 9313 4492 9306 4488 9301
      4481 9300 4478 9302 4478 9299 4439 9332
TIME...MOT...LOC 0856Z 212DEG 30KT 4453 9340
Special weather statement, Nov 10, 3:42 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 AM CST SAT NOV 10 2012

MNZ063-070-WIZ023-024-101045-
DAKOTA-PIERCE-ST. CROIX-WASHINGTON-
342 AM CST SAT NOV 10 2012

...THUNDERSTORMS MOVING OVER DAKOTA...PIERCE...ST. CROIX AND
WASHINGTON COUNTIES THROUGH 445 AM CST...

AT 339 AM CST...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHEAST OF CANNON FALLS. THIS STORM WAS MOVING
NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MIESVILLE.
  HASTINGS.
  PRESCOTT.
  AFTON.
  RIVER FALLS.
  HUDSON.

LAT...LON 4467 9266 4471 9273 4463 9274 4462 9280
      4456 9280 4471 9304 4489 9302 4490 9298
      4495 9299 4510 9288 4503 9216
TIME...MOT...LOC 0942Z 215DEG 27KT 4463 9279
Special weather statement, Nov 10, 5:29 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
529 AM CST SAT NOV 10 2012

MNZ053-061-063-101245-
ANOKA-CHISAGO-WASHINGTON-
529 AM CST SAT NOV 10 2012

...THUNDERSTORMS MOVING OVER ANOKA...CHISAGO AND WASHINGTON COUNTIES
THROUGH 645 AM CST...

AT 525 AM CST...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTH OF BLAINE. THIS STORM WAS MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BLAINE.
  LINO LAKES.
  CENTERVILLE.
  FOREST LAKE.
  WYOMING.
  STACY.

LAT...LON 4555 9274 4545 9266 4512 9304 4513 9323
      4504 9323 4507 9329 4511 9328 4516 9333
      4542 9304 4541 9302 4544 9302 4557 9286
      4557 9277
TIME...MOT...LOC 1129Z 217DEG 27KT 4515 9320

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 2:56 AM CSTSpecial Weather StatementMPXDakota64 min
Nov 10, 3:42 AM CSTSpecial Weather StatementMPXWashington63 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.